Minnesota, 2014

Hail and Damaging Wind in Minnesota, July 26, 2014

July 26, 2014 · NWS DLH · 9 events in 3 counties and zones

Thunderstorms over northeast Minnesota dropped damaging hail to some areas of northeast Minnesota on July 26th. In some cases, the hail was quite large.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms over northeast Minnesota dropped damaging hail to some areas of northeast Minnesota on July 26th. In some cases, the hail was quite large. One storm dropped hail 2 inches in diameter, nearly the size of billiard balls, to a part of rural Aitkin County, which caused minor structural and agricultural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 26, 2:22 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 26, 2:22 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
322 PM CDT SAT JUL 26 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 322 PM CDT SAT JUL 26 2014

WEAK SFC RIDGING COVERED THE FA AT 19Z. CU WERE BEGINNING TO FORM
OVER NE MN WHILE NW WI WAS MAINLY CLEAR. MEANWHILE...A COLD CORE
CLOSED UPPER LOW WAS ROTATING THROUGH SOUTHERN MANITOBA AND
BEGINNING TO SEND CLOUDS TOWARD NORTHERN MN. A SFC TROF WAS LOCATED
OVER THE RED RIVER VALLEY OF THE NORTH AND MAKING SOME INROADS INTO
WESTERN MN. AS THIS TROF MOVES CLOSER TO THE FA...EXPECT TO SEE SOME
SHOWERS AND STORMS TO DEVELOP LATE THIS AFTERNOON. WILL MOVE THE
POPS EWD WITH THE ADVANCING SFC TROF.

A COLD FRONT FOLLOWS BEHIND THE TROF TONIGHT AS THE CLOSED UPPER LOW
DROPS INTO NW MN BY 06Z SUNDAY. SHOWERS AND STORMS WILL CONTINUE TO
DEVELOP/PERSIST ALONG AND AHEAD OF THE FRONT/CLOSED LOW THIS
EVENING. AFTER 06Z...THE BEST INSTABILITY AXIS EXITS THE FA ENDING
THE POSSIBILITY OF STORMS. HOWEVER...SHOWERS WILL PERSIST. THERE MAY
BE PERIODS OF NO ACTIVITY AS WHAT APPEARS TO BE A DRY SLOT MOVES
THROUGH THE AREA TONIGHT. HAVE ATTEMPTED TO TIME THIS DRY SLOT AND
SHOWER ACTIVITY THROUGH THE NIGHT. HIGHEST POPS ARE RESERVED FOR
LATE TONIGHT AS THE COLD CORE LOW DROPS OVER THE FA.

ON SUNDAY...THE CLOSED LOW MOVES OVER NW WI IN THE MORNING BEFORE
OPENING UP INTO A LONG WAVE TROF. A SFC TROF WILL LINGER OVER THE FA
THROUGH THE DAY. THESE FEATURES COMBINED WITH CAA AND ON A NLY FLOW
ALOFT...WILL BE THE INGREDIENTS NEEDED TO KEEP SHOWERS GOING FOR
MUCH OF THE DAY. THEY WILL NOT BE WIDESPREAD SHOWERS AND THERE WILL
BE BREAKS FROM THE PCPN...BUT PROVIDE SOME MUCH NEEDED RAIN TO AREAS
THAT HAVE NOT SEEN RAIN IN AWHILE. HAVE POPS TRENDING DOWNWARD FROM
NW TO SE THROUGH THE DAY. MAX TEMPS WILL BE 10 DEGREES COOLER THAN
SATURDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 322 PM CDT SAT JUL 26 2014

A DEEP UPPER TROUGH WILL REMAIN NEARLY STATIONARY OVER ERN
ONTARIO/WRN QUEBEC THROUGH THE WEEK AS AN UPPER RIDGE PERSISTS OVER
THE ROCKIES AND WRN HIGH PLAINS. THE NORTHLAND WILL BE WEDGED
BETWEEN THESE TWO FEATURES...WHICH WILL KEEP CONDITIONS FAIRLY QUIET
DUE TO THE RELATIVELY DRY AND COOL NLY FLOW ALOFT IN PLACE. THE
PRESENCE OF THE RIDGE TO THE WEST WILL DRAW IN ENOUGH WARM AIR TO
KEEP HIGH TEMPERATURES IN THE 70S CLOSE TO 80 THROUGH THE WEEK.
EMBEDDED SHRT WVS ROTATING SWD THROUGH THE WRN GREAT LAKES AROUND
THE PERIPHERY OF THE UPPER LOW WILL TAP INTO THIS WARM AIR MASS TO
AN EXTENT AND ALLOW AFTERNOON/EVENING CONVECTIVE SHOWERS AND STORMS
TO DEVELOP NEARLY EVERY DAY THIS WEEK. THE CONVECTIVE PARAMETERS
WILL BE ON THE LOW SIDE DUE TO A LACK OF SIGNIFICANT INSTABILITY AND
DEEP LAYER SHEAR...SO STORMS WILL LIKELY BE WEAK AND SHORT-LIVED.
THE ERN HALF OF THE FORECAST AREA...EAST OF U.S. HIGHWAY 53...WILL
SEE THE BEST CHANCE OF SHOWERS AND STORMS THIS WEEK. RAINFALL AMTS
WILL BE LIMITED AS WELL...WITH A RELATIVELY DRY AIR MASS. THE
PATTERN IS EXPECTED TO BREAK DOWN BY THE WEEKEND.

TEMPERATURES WILL EXPERIENCE A STEADY RISE THROUGH THE WEEK WITH
HIGHS STARTING OUT IN THE 70S ON MONDAY...AND INTO THE 80S BY THUR
AND FRI. OVERNIGHT LOWS MON MORNING WILL BOTTOM OUT IN THE 40S AND
LOWER 50S...WITH 50S AND LOWER 60S BY THE END OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1230 PM CDT SAT JUL 26 2014

VFR CONDITIONS THROUGH MOST OF TODAY WITH HIGH-BASED CONVECTION
POSSIBLE LATE THIS AFTERNOON AND INTO THE EARLY EVENING ALONG AND
AHEAD OF AN INCOMING WEAK COLD FRONT. A WEAKLY UNSTABLE BOUNDARY
LAYER WILL LEAD TO THESE LOW CHANCES FOR TS. WILL LIKELY SEE A
BREAK IN THE PRECIP THIS EVENING AND JUST AFTER MIDNIGHT BEFORE
THE MAIN UPPER LOW BEGINS TO PUSH IN FROM THE NW AND PRODUCE
ADDITIONAL CHANCES FOR RAIN SHOWERS...LIKELY MORE WIDESPREAD
THROUGH LATE SUN MORNING. LIGHT W/SW WINDS TODAY AND TONIGHT WILL
VEER TO THE N/NW BY SUN MORNING AND INCREASE THROUGH THE DAY WITH
GUSTS UP TO OR EXCEEDING 20 KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  70  54  75 /  60  40  10  10
INL  55  72  50  75 /  30  30  10  10
BRD  60  73  53  77 /  20  40  10   0
HYR  58  70  47  74 /  40  60  10  10
ASX  57  69  50  75 /  50  60  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GSF
LONG TERM...BJT
AVIATION...BJT
Hazardous weather outlook, Jul 26, 2:00 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SAT JUL 26 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
300 PM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD OVER THE AREA THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-271030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
300 PM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH
THROUGH FRIDAY.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 26, 2:58 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
358 PM CDT SAT JUL 26 2014

MNZ025-026-035-262145-
NORTH CASS-NORTHERN AITKIN-SOUTH ITASCA-
358 PM CDT SAT JUL 26 2014

...THUNDERSTORMS DEVELOPING...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTAGE LAKE TO TEN
MILE LAKE...MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
  WHIPHOLT...           BENA...               WOMAN LAKE...
  SIX MILE LAKE...      PONTORIA...           FEDERAL DAM...
  BREVIK...             LONGVILLE...          BOY LAKE...
  WABEDO...             BOY RIVER...          MUD LAKE...
  TOBIQUE...            INGUADONA...          BALL CLUB...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4741 9466 4742 9357 4683 9380 4682 9467

GSF
Special weather statement, Jul 26, 3:06 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
406 PM CDT SAT JUL 26 2014

MNZ010-018-025-026-262145-
KOOCHICHING-NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
406 PM CDT SAT JUL 26 2014

...THUNDERSTORMS DEVELOPING...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF GRAND FALLS TO 6 MILES WEST OF CUT FOOT SIOUX
LAKE...MOVING EAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
  MARGIE...             CUT FOOT SIOUX LAKE...
  OSLUND...             MAX...                SAND LAKE...
  WIRT...               INGER...              GRAND FALLS...
  BIG FALLS...          BOWSTRING LAKE...     SPRING LAKE...
  JESSIE LAKE...        TALMOON...            BOWSTRING...
  EFFIE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4837 9324 4742 9356 4742 9436 4836 9404

GSF
Special weather statement, Jul 26, 3:06 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
406 PM CDT SAT JUL 26 2014

MNZ034-262130-
CROW WING-
406 PM CDT SAT JUL 26 2014

...STRONG STORM MOVING INTO EXTREME SOUTHERN CROW WING COUNTY...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF FORT RIPLEY...MOVING EAST AT 40
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  FORT RIPLEY AND LENNOX BY 415 PM...
  SAINT MATHIAS BY 425 PM...
  SHEPHARD BY 430 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4627 9435 4629 9382 4615 9382 4615 9423
      4615 9436 4616 9438 4620 9440 4624 9440

DAP

The radar

The Duluth radar (KDLH), 157 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
July 26, 3:35 PM CST
Where
Cass County, 3.95 mi NW of Longville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.020, -94.260

Hail, Cass

When
July 26, 3:42 PM CST
Where
Cass County, 1.17 mi NW of Longville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.990, -94.220

Hail, Cass

When
July 26, 3:59 PM CST
Where
Cass County, 1.98 mi SE of Snowball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.950, -94.000

Hail, Aitkin

When
July 26, 4:12 PM CST
Where
Aitkin County, 1.46 mi NNW of Shovel Lake
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
46.990, -93.740

Winds were estimated at 45 mph.

Hail, Aitkin

When
July 26, 4:54 PM CST
Where
Aitkin County, 4.31 mi E of Bain
Measured
2 in hail
Reported by
Public
Coordinates
46.810, -93.490

The hail caused significant damage to siding, gutters, crops, and apple trees.

Hail, Aitkin

When
July 26, 4:56 PM CST
Where
Aitkin County, 4.31 mi E of Bain
Measured
1.75 in hail
Reported by
Public
Coordinates
46.790, -93.490

Hail, Aitkin

When
July 26, 5:09 PM CST
Where
Aitkin County, 0.84 mi NE of Libby
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.790, -93.320

Pea to quarter size hail was covered the ground.

Thunderstorm Wind, Pine

When
July 26, 5:52 PM CST
Where
Pine County, 2.37 mi NE of Pine City Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.870, -92.910

Several 3 to 4 inch diameter tree limbs were broken.

Hail, Pine

When
July 26, 5:55 PM CST
Where
Pine County, 2.37 mi NE of Pine City Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.870, -92.910

There were two waves of pea to penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534000, 534001, 534071, 534002, 534003, 534004, 534005, 534007, 534006.